High Wind, Central Oregon Coast
- When
- December 20, 3:00 PM PST to December 21, 12:00 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Reported at Garibaldi.
A Pacific storm system brought strong winds to the coast of northwest Oregon.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A Pacific storm system brought strong winds to the coast of northwest Oregon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 20, 2:30 PM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PST WED DEC 20 2006
.SYNOPSIS...A WEAK FRONT IS SPREADING RAIN ACROSS THE FORECAST AREA
THIS AFTERNOON AND WILL BE FOLLOWED BY A SECOND STRONGER FRONT THIS
EVENING AND TONIGHT. COLD AIR IN THE COLUMBIA GORGE AND THE HOOD
RIVER VALLEY OF THE NORTH OREGON CASCADES WILL PRODUCE A MIX OF
SNOW...SLEET AND FREEING UNTIL 2 AM THURSDAY. SNOW WILL ACCUMULATE IN
THE CASCADES THROUGH THE NIGHT. THE SECOND COLD FRONT WILL BRING
STRONG SOUTH WINDS TO THE COAST LATE TODAY AND TONIGHT. SHOWERS WILL
DEVELOP THURSDAY IN THE UNSTABLE AIR BEHIND THE COLD FRONT...THEN
TAPER OFF ON FRIDAY MORNING WITH HIGH PRESSURE ALOFT MOVING INLAND
FRIDAY AFTERNOON. PRECIPITATION AHEAD OF THE NEXT FRONTAL SYSTEM WILL
MOVE ACROSS THE COAST BY SATURDAY MORNING. THE PARADE OF PACIFIC
WEATHER SYSTEMS ARE EXPECTED TO CONTINUE WITH ONE MOVING INLAND ON
SATURDAY AND ANOTHER SUNDAY NIGHT AND MONDAY. STRONG SOUTH WINDS ARE
A POSSIBILITY ALONG THE COAST AGAIN AHEAD OF A COLD FRONT LATE IN
THE DAY SUNDAY AND SUNDAY EVENING. WILLSON
&&
.SHORT TERM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS AREAS OF
PRECIPITATION MOVING ACROSS THE FORECAST AREA THIS AFTERNOON
ASSOCIATED WITH A STRETCHING AND WEAKENING FRONT. THE WEAK COLD
THE AIR MASS IN THE WILLAMETTE VALLEY HAS MODERATED. COLD AIR REMAINS
IN THE COLUMBIA RIVER GORGE AND THE HOOD RIVER VALLEY OF THE NORTH
OREGON CASCADES AND EXPECT A WINTERY MIX OF PRECIPITATION THOSE
LOCATIONS INTO TONIGHT UNTIL THE STRONGER FRONT PASSES. SNOW IS
EXPECTED TO ACCUMULATE IN THE SOUTH WASHINGTON CASCADES AND THE NORTH
OREGON CASCADES AS WELL TONIGHT WITH AROUND 4 TO 8 INCHES OF NEW SNOW
EXPECTED. STRONG SOUTH WINDS ARE EXPECTED ON THE COAST STARTING THIS
AFTERNOON WITH THE STRONGEST WINDS AROUND 6 PM TILL MIDNIGHT AS THE
TRIPLE POINT NEARS THE COAST AND TIGHTENS THE SURFACE PRESSURE
GRADIENT. THERE IS OVER 70 KNOTS SHOWN ON THE 850 MILLIBAR PROGNOSIS
AHEAD OF THE FRONT NEAR THE COAST SO BUMPED UP WINDS NEAR THE
HEADLANDS TO 65 TO 70 MPH JUST AHEAD OF THE FRONT AND START THE
WARNING THIS AFTERNOON AS EXPECTING WINDS BEGINNING TO INCREASE INTO
CATEGORY THEN...WILL ALSO HAVE TO KEEP AN EYE ON THE COAST RANGES
WITH THAT MUCH WIND AT 850 MB AS GUSTS COULD GET INTO CATEGORY. WILL
GO WITH 50 MPH GUSTS THERE AHEAD OF THE FRONT FOR NOW. THE STRONGER
COLD FRONT WILL ARRIVE WEDNESDAY NIGHT WITH FROPA THROUGH THE
INTERIOR A LITTLE AFTER MIDNIGHT. HIGHEST QPF WILL BE WITH THIS
SYSTEM. POST-FRONTAL SHOWERY AIR MASS WILL PERSIST THROUGH THURSDAY
NIGHT. GFS BRINGS ANOTHER SHORT-WAVE TROUGH TOWARDS THE AREA LATE ON
THURSDAY. SHOWERS WILL DIMINISH ON FRIDAY AS A SHORT LIVED BUT FAIRLY
HIGH AMPLITUDE UPPER LEVEL RIDGE MOVES INLAND ACROSS THE FORECAST
AREA. LOOKS LIKE PREFRONTAL RAIN AHEAD OF THE NEXT WEATHER SYSTEM
WILL GET TO THE COAST BY SATURDAY MORNING. WILLSON
.LONG TERM...A PROGRESSIVE PATTERN CONTINUES WITH A PARADE OF
PACIFIC FRONTAL SYSTEMS MOVING INLAND DURING THE EXTENDED PERIOD
LOOKS LIKE STRONG SOUTH WINDS ARE A POSSIBILITY LATE SUNDAY AND
SUNDAY EVENING AHEAD OF THAT COLD FRONT..
&&
.AVIATION...MIX OF VFR AND MVFR CONDITIONS WITH AREAS STRONG GUSTY
WINDS COAST AND GORGE. FREEZING RAIN SLEET AND SNOW IN THE COLUMBIA
GORGE.
&&
.MARINE...A HIGH SURF WARNING WAS ISSUED FOR 2 AM TO 4 PM THURSDAY
FOR THE SOUTH WASHINGTON COAST AND THE NORTH AND CENTRAL OREGON COAST
AS SEAS WILL CONTINUE TO RISE TO WELL OVER 20 FEET REACHING 25 TO 29
FEET BY DAYBREAK THURSDAY. GALES ARE EXPECTED TONIGHT AS A DEEP LOW
PRESSURE AREA MOVES TOWARD QUEEN CHARLOTTES ISLAND AND A STRONGER
FRONT MOVES INTO THE OFFSHORE WATERS.
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE THROUGH MIDNIGHT.
WINTER STORM WARNING FOR THE COLUMBIA RIVER GORGE
AND THE HOOD RIVER VALLEY OF THE NORTHERN OREGON
CASCADES THROUGH TONIGHT.
WINTER WEATHER ADVISORY FOR THE WILLAMETTE VALLEY THIS
MORNING UNTIL 11 AM.
HIGH WIND WARNING FOR THE SOUTH WA COAST AND THE NORTH
AND CENTRAL OREGON COAST LATE THIS AFTERNOON AND
EVENING.
HIGH SURF WARNING SOUTH WASHINGTON COAST AND NORTH AND
CENTRAL OREGON COAST FROM 2 AM TO 4 PM THURSDAY.
WINTER WEATHER ADVISORY FOR THE SOUTHERN WASHINGTON
CASCADES THROUGH TONIGHT.
SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS COLUMBIA
RIVER THROUGH TONIGHT.
&&
.PRELIMINARY POINT POPS...
AST +76288 PDX +75277 SLE +75177 EUG 975177
MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 544 AM PST WED DEC 20 2006 ORZ006-009-011-WAZ019-023-039-211345- GREATER PORTLAND METRO AREA-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES- GREATER VANCOUVER AREA- 544 AM PST WED DEC 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT LIGHT FREEZING RAIN IS POSSIBLE...ESPECIALLY IN THE GORGE WITH HEAVY SNOW IN THE CASCADES. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-WAZ021-211345- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 544 AM PST WED DEC 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WINDS ARE EXPECTED TO INCREASE LATE THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT. SEE PDXNPWPQR FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ003>005-007-008-010-012-013-WAZ020-022-040-211345- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY- NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY- SOUTH WASHINGTON CASCADE FOOTHILLS- 544 AM PST WED DEC 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY. PZZ210-250-255-270-275-211345- COLUMBIA RIVER BAR- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 544 AM PST WED DEC 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE FORCE WINDS ARE EXPECTED THROUGH THIS EVENING. SEE PDXCWFPQR FOR DETAILSS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 1004 AM PST WED DEC 20 2006 WAZ019-040-211815- SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER... MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR 1004 AM PST WED DEC 20 2006 ...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES... .SYNOPSIS...A WEAK FRONT IS SPREADING RAIN INLAND THIS MORNING. POCKETS OF COLD AIR IN THE INLAND VALLEYS WILL PRODUCE PATCHY FREEZING RAIN IN COLD POCKETS OF THE WILLAMETTE VALLEY UNTIL AROUND 11 AM WITH SNOW OR FREEZING RAIN IN THE COLUMBIA GORGE AND HOOD RIVER VALLEY UNTIL 2 AM THURSDAY. A STRONGER COLD FRONT WILL FOLLOW TONIGHT WITH STRONG WINDS EXPECTED ALONG THE COAST LATE TODAY AND TONIGHT. SHOWERS WILL DEVELOP THURSDAY IN THE UNSTABLE AIR BEHIND THE COLD FRONT...THEN TAPER OFF ON FRIDAY MORNING WITH HIGH PRESSURE ALOFT MOVING INLAND FRIDAY AFTERNOON BUT PRECIPITATION FROMT HE NEXT FRONTAL. THE NEXT FRONTAL SYSTEMS IN A PARADE OF PACIFIC WEATHER SYSTEMS ARE EXPECTED TO MOVE INLAND ON SATURDAY AND MONDAY. ================================================================= KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. ***** ALL WIND DATA ARE IN MILES PER HOUR ***** ================================================================== SALEM OBSERVED BALLOON SOUNDING WINDS AT 0400 PST ON 12/20/06 200 FT 060003 (MPH) 600 FT 110009 (MPH) 1000 FT 185017 (MPH) 2000 FT 185021 (MPH) 2600 FT 190025 (MPH) 3000 FT 195029 (MPH) 4000 FT 200031 (MPH) 4900 FT 210032 (MPH) 6000 FT 215032 (MPH) 7000 FT 220029 (MPH) 8000 FT 225029 (MPH) 9000 FT 235032 (MPH) 10000 FT 235033 (MPH) 12000 FT 230040 (MPH) 14000 FT 225041 (MPH) 16000 FT 215048 (MPH) 18400 FT 215058 (MPH) 20000 FT 220061 (MPH) 23000 FT 245044 (MPH) 23700 FT 240044 (MPH) 25000 FT 235041 (MPH) 30000 FT 245043 (MPH) 30100 FT 245043 (MPH) 34000 FT 255047 (MPH) 35000 FT 255052 (MPH) 37000 FT 255045 (MPH) 38500 FT 265039 (MPH) 44000 FT 290038 (MPH) 44500 FT 290032 (MPH) 50000 FT 285037 (MPH) 53000 FT 285029 (MPH) 53000 FT 285029 (MPH) FORECAST WIND FOR MOUNT ST HELENS ELEV. 12/20 0400PST 12/20 1600PST 12/21 0400PST 12/21 1600PST 3000 190023 188035 224040 243017 6000 209030 204050 234055 259024 9000 227031 204057 226066 262028 12000 228039 212058 226086 265032 15000 226046 224052 219101 263039 18000 223057 228048 213095 251048 21000 230056 219048 219088 244053 24000 240052 213051 226096 238052 27000 244047 214054 227101 235054 30000 241051 216057 227097 237059 33000 241051 223057 229088 239065 36000 248048 234055 233078 239063 39000 259045 242053 234068 240063 42000 272043 245047 234057 242063 45000 280040 247042 235049 243058 48000 283035 249036 238045 241048 51000 285029 251031 241042 240039
4 high wind. Local standard time, as filed.
Reported at Garibaldi.
Reported at the Yaquina Bay Bridge on Hwy. 101.
Reported on the Newport Jetty.
Reported in Florence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9307, 9308, 9309, 9310.